Alert archive / Idaho / Wind Advisories in 2017
Wind Advisory 18, NWS Pocatello, ID
NWS Pocatello, ID issued this wind advisory at Jun 12, 2017, 1:37 PM MDT. It took effect at Jun 13, 2017, 7:00 AM MDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jun 12, 2017, 1:37 PM MDT (19:37 UTC)
- In effect from
- Jun 13, 2017, 7:00 AM MDT
- Expired
- Jun 13, 2017, 7:00 PM MDT
- In force
- 12 hr
- Issued by
- NWS Pocatello, ID
The text
As transmitted.
710 WWUS75 KPIH 121937 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 137 PM MDT Mon Jun 12 2017 IDZ017-021-131200- /O.NEW.KPIH.WI.Y.0018.170613T1300Z-170613T2100Z/ Eastern Magic Valley-Lower Snake River Plain- Including the cities of Burley, Rupert, Heyburn, and Pocatello 137 PM MDT Mon Jun 12 2017 ...WIND ADVISORY IN EFFECT FROM 7 AM TO 3 PM MDT TUESDAY... The National Weather Service in Pocatello has issued a Wind Advisory, which is in effect from 7 AM to 3 PM MDT Tuesday. * IMPACTS/TIMING...Starting around sunrise and last into Tuesday afternoon. Larger vehicles will see difficult driving conditions especially when driving into a crosswind. * WINDS...West to southwest 25 to 35 mph with gusts in excess of 40 mph. * LOCATIONS...Burley, Rupert, Pocatello, American Falls, American Falls Reservoir, Shoshone and Blackfoot. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that winds of 30 mph are expected. Gusts over 45 mph are possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
2 follow-up statements
446 WWUS75 KPIH 130845 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 245 AM MDT Tue Jun 13 2017 ...Very Windy this Morning in the Magic Valley, Snake River Plain... .Strong low pressure moving from overhead southern Idaho into south central Montana will bring west to northwest winds of 30 to 40 mph with gusts as high as 50 mph to the eastern Magic Valley and Snake River plain. The affected area has expanded to include the upper Snake River plain, mostly areas from Idaho Falls southward to Bingham county. IDZ020-140100- /O.EXB.KPIH.WI.Y.0018.170613T1300Z-170614T0100Z/ Upper Snake River Plain- Including the cities of Idaho Falls and Rexburg 245 AM MDT Tue Jun 13 2017 ...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 7 PM MDT THIS EVENING... The National Weather Service in Pocatello has issued a Wind Advisory, which is in effect from 7 AM this morning to 7 PM MDT this evening. * IMPACTS/TIMING...Wind speeds will go above the 30 mph threshold sometime between 7 AM and 9 AM, peak during the early afternoon, then slowly decrease during the middle afternoon and early evening. Wind of this speed can make control of high-profile vehicles difficult if in a cross wind situation. When coupled with ground softened by recent heavy rain, this wind can bring down trees with weakened roots or break off weakened tree limbs. Temporary power outages are possible as well. * WINDS...West to southwest 30 to 35 mph with gusts as high as 45 mph. * LOCATIONS...The Arco Desert and the area from Roberts southward to the Bingham county line and Craters of the Moon. This includes the cities of Idaho Falls, Shelley, Taber, Atomic City, and Firth. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that winds of 30 mph are expected. Gusts over 45 mph are possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ IDZ017-021-140100- /O.EXT.KPIH.WI.Y.0018.170613T1300Z-170614T0100Z/ Eastern Magic Valley-Lower Snake River Plain- Including the cities of Burley, Rupert, Heyburn, and Pocatello 245 AM MDT Tue Jun 13 2017 ...WIND ADVISORY NOW IN EFFECT FROM 7 AM THIS MORNING TO 7 PM MDT THIS EVENING... * IMPACTS/TIMING...Wind should cross the 30 mph threshold somewhere between 7 AM and 9 AM this morning, starting in the eastern Magic Valley, peak sometime from near noon to 2 PM, then subside slowly during the middle afternoon to early evening. Wind of this speed can make control of high-profile vehicles difficult if in a cross wind situation. When coupled with ground softened by recent heavy rain, this wind can bring down trees with weakened roots or break off weakened tree limbs. Temporary power outages are possible as well. * WINDS...West to southwest 30 to 40 mph with gusts as high as 50 mph. * LOCATIONS...Burley, Rupert, Pocatello, American Falls, American Falls Reservoir, Shoshone and Blackfoot. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that winds of 30 mph are expected. Gusts over 45 mph are likely. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Messick
851 WWUS75 KPIH 140038 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 638 PM MDT Tue Jun 13 2017 IDZ017-020-021-140145- /O.EXP.KPIH.WI.Y.0018.000000T0000Z-170614T0100Z/ Eastern Magic Valley-Upper Snake River Plain- Lower Snake River Plain- Including the cities of Burley, Rupert, Heyburn, Idaho Falls, Rexburg, and Pocatello 638 PM MDT Tue Jun 13 2017 ...WIND ADVISORY WILL EXPIRE AT 7 PM MDT THIS EVENING... Winds are rapidly decreasing across the region this evening. Therefore the wind advisory will be allowed to expire. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Jun 12, 2:24 AM MDT, 11 hours 13 minutes earlier.
Area forecast discussion, Jun 12, 2:24 AM MDT, 11 hours 13 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 224 AM MDT Mon Jun 12 2017 .DISCUSSION... A strong low pressure system continues to move into the region. Scattered thunderstorms continue to move northward across eastern Idaho during the predawn Monday morning hours. We may see a break in the convection for a few hours this morning, but expect storms to redevelop by afternoon across eastern Idaho. By afternoon, showers and thunderstorms will become more widespread as they move into the upper Snake Plain and central Idaho mountains. Scattered showers and thunderstorms will remain possible across the Magic Valley, lower Snake Plain and southern highlands this afternoon and this evening. Some hail and gusty winds will remain possible near thunderstorms today. A large area of wrap around rain and high elevation snow will move into the central Idaho mountains from the north this evening. This area of precipitation will continue east and overspread most of the area by Tuesday morning as the low tracks through east Idaho. The area of widespread precipiation will gradually move west to east across the region on Tuesday and should end by Wednesday morning. We are expecting some light snow from this system starting tonight as snow levels fall to around 7500 feet across the region. Potentially, could see up to 6 inches on some peaks. Will probably not significantly affect any roads, such as Galena Summit, as road surface temperatures are probably too warm. Therefore no winter weather advisories will be issued at this time. Expecting some strong gusty winds to develop behind a cold front that will be accompanying the low. This front will arrive late tonight and early Tuesday morning. Could need a wind advisory for portions of the region. Wednesday should be relatively quiet across the region as high pressure settles over the area. A series of weak systems will arrive Thursday. These systems will mainly pass through Montana, but could produce a few showers at times through the weekend. Best chances for Showers will be roughly north of a line from Shoshone to Blackfoot. Valle && .AVIATION...Stratus and fog plaguing the three western airdromes: KBYI, KPIH, and KSUN, closing that last one. However, am expecting a wind shift right around airport opening time, so it may have no impact. Drainage winds seem to be keeping KIDA free of the stratus, but KDIJ may get some showers and so some marginal VFR due to showers moving along the ID-WY border. A strong south wind should develop this afternoon ahead of a strong upper level low that will bring snow down to 7000 ft elevation early Tuesday morning. Wind will shift on Tuesday to westerly and increase to the 20 to 25kt range with higher gusts. && .FIRE WEATHER...A fairly intense low will slide over southern Idaho tonight and Tuesday morning, bringing snow down to around 7000 ft elevation, but enough cloud cover where the cold air in the upper levels will not trigger thunderstorms on Tuesday; thunderstorms are actually more likely today. The low will exit Tuesday afternoon and evening, and by early Wednesday morning the Pacific Northwest will be under a dry westerly flow with no significant threat of precipitation until Thursday night/Friday/Friday night, when a slight chance exists along the ID-MT border. Conditions return to nearly dry for the weekend. Humidity is staying fairly high for a while due to the Monday night/Tuesday storm, but do expect a return to more normal humidity levels by Thursday. Possibly very windy conditions on Tuesday morning with decreasing wind by afternoon due to the low. Local study indicates lots of sea level pressure gradient and 700mb wind, but little upper level support at 500mb or even 250mb. Also, most of the instability happens today, not Tuesday, so very little overturning in the atmosphere. However, the 10mb mslp gradient Tuesday morning and early afternoon is significant and cannot be totally ignored. The westerly flow that develops by Wednesday will also mean breezy afternoons. Messick && .HYDROLOGY...Several rivers remain in flood. The cooler temperatures have helped to slow the snowmelt and river levels are falling. However, we continue to expect quite a bit of moisture through Tuesday. Potentially could see 0.50 to 1 inch of rain with some isolated spots up towards 1.25 inches. This will affect many rivers, so look for streams that are in flood to likely remain in flood for a couple more days, and we could see other streams, especially across the upper Snake highlands go into flood for a brief time. Valle && .PIH WATCHES/WARNINGS/ADVISORIES... Flood Watch from 6 AM MDT this morning through late Tuesday night for IDZ019. &&
In the hours before
Local storm report, Jun 12, 12:15 PM MDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1215 PM MDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 AM HAIL SHELLEY 43.38N 112.12W
06/12/2017 E1.50 INCH BINGHAM ID BROADCAST MEDIA
TIME ESTIMATED BASED ON RADAR. SHARED ON EAST IDAHO NEWS
FACEBOOK PAGE.
&&
KSMITHSpecial weather statement, Jun 12, 12:18 PM MDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1218 PM MDT MON JUN 12 2017
IDZ019-020-023-121900-
Caribou Highlands ID-Upper Snake Highlands ID-
Upper Snake River Plain ID-
1218 PM MDT MON JUN 12 2017
...DIME SIZE HAIL AND WINDS OVER 40 MPH FOR NORTHWESTERN
TETON...FREMONT... EASTERN JEFFERSON...NORTHEASTERN
BONNEVILLE...MADISON...EASTERN CLARK AND EAST CENTRAL BINGHAM
COUNTIES UNTIL 100 PM MDT...
At 1216 PM MDT, Doppler radar was tracking a line of strong
thunderstorms extending from just north of Herman to just northeast
of Dubois. Individual storms are moving north at 35-40 mph, while
the line itself is shifting northeast.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Rexburg, Rigby, Ashton, Dubois, Idmon, Ririe Reservoir, Marysville,
Lorenzo, Iona, Sugar City, Ucon, Menan, Teton, Ririe, Lewisville,
Parker, Spencer, Drummond, Archer and Shotgun Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 4320 11139 4320 11177 4447 11249 4448 11247
4445 11239 4454 11235 4454 11232 4456 11231
4453 11219 4454 11214 4452 11210 4454 11207
4453 11203 4455 11203 4454 11198 4455 11196
4455 11186 4451 11183 4454 11174 4453 11124
TIME...MOT...LOC 1816Z 171DEG 30KT 4359 11167
JKEYESLocal storm report, Jun 12, 12:44 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1244 PM MDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1048 AM HAIL GOSHEN 43.32N 112.08W
06/12/2017 E0.50 INCH BINGHAM ID BROADCAST MEDIA
DIME SIZE HAIL COVERING THE GROUND. TIME ESTIMATED BASED
ON RADAR. SHARED ON KIFI LOCAL NEWS 8 FACEBOOK PAGE.
&&
KSMITHLocal storm report, Jun 12, 1:08 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
108 PM MDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1256 PM HAIL 3 NNW DRIGGS 43.77N 111.13W
06/12/2017 E0.50 INCH TETON ID TRAINED SPOTTER
SPOTTER REPORTS HAIL OF DIME TO SLIGHTLY LARGER THAN DIME
SIZE BETWEEN DRIGGS AND TETONIA.
&&
KSMITHSpecial weather statement, Jun 12, 1:10 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Pocatello ID
110 PM MDT MON JUN 12 2017
IDZ019-020-023-122000-
Caribou Highlands ID-Upper Snake Highlands ID-
Upper Snake River Plain ID-
110 PM MDT MON JUN 12 2017
...DIME SIZE HAIL AND WINDS TO 50 MPH FOR TETON...SOUTHERN
FREMONT... NORTHEASTERN BONNEVILLE...NORTHEASTERN MADISON AND EAST
CENTRAL CLARK COUNTIES UNTIL 200 PM MDT...
At 109 PM MDT, trained weather spotters reported a line of storms
from near Victor to Clementsville. Individual storms are moving
northwest at 45 mph, while the line is shifting northeast.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Driggs, Ashton, Felt, Marysville, Victor, Teton, Parker, Tetonia,
Drummond, St Anthony, Chester, Last Chance, Ashton Reservoir, Warm
River, Tetonia Research Station, Green Canyon Hot Springs, Harriman
State Park, Newdale, northern Saint Anthony Sand Dunes and Ashton
Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4339 11107 4413 11204 4437 11140 4380 11104
4343 11105
TIME...MOT...LOC 1909Z 146DEG 40KT 4389 11133
JKEYESLocal storm report, Jun 12, 1:37 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
137 PM MDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1048 AM HAIL GOSHEN 43.32N 112.08W
06/12/2017 E1.00 INCH BINGHAM ID BROADCAST MEDIA
PHOTO OF QUARTER SIZE HAIL IN GOSHEN SHARED BY IDAHO
FALLS MAGAZINE FACEBOOK PAGE. TIME ESTIMATED BASED ON
RADAR.
&&
KSMITHThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 6:20 PM MDT | Special Weather Statement | PIH | Bingham | 40 min |
| Jun 11, 6:29 PM MDT | Special Weather Statement | PIH | Blaine | 46 min |
| Jun 11, 7:13 PM MDT | Special Weather Statement | PIH | Blaine | 47 min |
| Jun 11, 7:15 PM MDT | Special Weather Statement | PIH | Bingham | 45 min |
| Jun 11, 8:02 PM MDT | Severe Thunderstorm Warning | PIH | Blaine | 22 min |
| Jun 11, 8:11 PM MDT | Special Weather Statement | PIH | Jefferson | 49 min |
| Jun 11, 8:22 PM MDT | Special Weather Statement | PIH | Custer | 38 min |
| Jun 11, 8:26 PM MDT | Severe Thunderstorm Warning | PIH | Blaine, Custer | 34 min |
| Jun 11, 8:34 PM MDT | Severe Thunderstorm Warning | PIH | Clark, Fremont, Jefferson, Madison | 41 min |
| Jun 11, 8:52 PM MDT | Tornado Warning | PIH | Clark, Fremont, Jefferson, Madison | 23 min |
| Jun 11, 9:17 PM MDT | Tornado Warning | PIH | Clark, Fremont | 28 min |
| Jun 12, 10:04 AM MDT | Special Weather Statement | PIH | Clark | 26 min |
| Jun 12, 10:23 AM MDT | Severe Thunderstorm Warning | PIH | Butte, Clark, Jefferson | 33 min |
| Jun 12, 10:40 AM MDT | Severe Thunderstorm Warning | PIH | Bingham, Bonneville, Jefferson | 39 min |
| Jun 12, 10:55 AM MDT | Severe Thunderstorm Warning | PIH | Clark, Jefferson | 50 min |
| Jun 12, 12:18 PM MDT | Special Weather Statement | PIH | Bonneville, Clark, Fremont, Madison | 42 min |
| Jun 12, 12:31 PM MDT | Severe Thunderstorm Warning | PIH | Clark | 31 min |
| Jun 12, 1:10 PM MDT | Special Weather Statement | PIH | Fremont, Teton | 50 min |
| Jun 12, 2:19 PM MDT | Special Weather Statement | PIH | Fremont, Teton | 56 min |
| Jun 12, 2:32 PM MDT | Special Weather Statement | PIH | Butte, Clark, Jefferson, Madison | 58 min |
| Jun 12, 5:38 PM MDT | River Flood Warning | PIH | Bonneville, Jefferson, Madison | 4 days |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.